Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Nippon Med Sch. 2014;81(1):43-7.

Hemothorax after the intravenous administration of tissue plasminogen activator in a patient with acute ischemic stroke and rib fractures.

Author information

  • 1Department of Neurosurgery, Nippon Medical School Chiba Hokusoh Hospital.

Abstract

A 79-year-old man experienced sudden-onset left hemiparesis and disturbance of consciousness. Diffusion-weighted magnetic resonance imaging showed an acute ischemic stroke in the territory of the right middle cerebral artery. He underwent systemic thrombolysis via the intravenous administration of tissue plasminogen activator (t-PA). Chest radiography and computed tomography performed the following day showed severe hemothorax with atelectasis of the left lung and multiple rib fractures; the initial chest radiogram had revealed rib fractures but we did not recognize them at the time. Conservative treatment with the placement of chest tubes was successful, and the patient recovered without further deterioration. Although systemic thrombolysis with t-PA is an accepted treatment for acute cerebral ischemic stroke, posttreatment intracranial hemorrhage has a negative effect on prognosis. Extracranial bleeding is a rare complication, and our search of the literature found no reports of hemothorax after treatment with t-PA in patients with cerebral ischemic stroke. We have reported a rare case of severe hemothorax after systemic thrombolysis with t-PA. This important complication indicates the need to rule out thoracic trauma with radiography and computed tomography of the chest.

PMID:
24614395
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for J-STAGE, Japan Science and Technology Information Aggregator, Electronic
    Loading ...
    Write to the Help Desk